Indiana, 2020

Hail and Damaging Wind in Indiana, July 7, 2020

July 7, 2020 · NWS LOT · 2 events in 2 counties and zones

Scattered thunderstorms moved across northwest Indiana during the afternoon of July 7th producing isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across northwest Indiana during the afternoon of July 7th producing isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 7, 11:39 AM CST, 21 minutes earlier.

Area forecast discussion, Jul 7, 11:39 AM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1239 PM CDT Tue Jul 7 2020

.SHORT TERM...
313 AM CDT

Through Tonight...

The continuation of the impressive stretch of above normal
temperatures during mid-summer -- adding onto a dozen days so
far -- and the likelihood of afternoon scattered thunderstorms
are today's forecast messages. Heat index readings are forecast to
peak in the 95 to 99 range today with medium-high confidence. As
for thunderstorms, there will be a propensity to produce locally
heavy rain under any deeper cores along with some gusty downdrafts
(30+ mph). Confidence in at least a few thunderstorms in the
forecast area is high.

After being located more solidly under the upper and mid-level
ridging the past several days, this morning finds us more to the
northeast of the maximum heights. Usually that means some
vulnerability to short wave impulses and more readily eroding of
any capping. While not significant by any means on either aspect
today, each are contributors to the scattered convective chances.
Satellite water vapor imagery and VAD profilers early this
morning indicate a sheared short wave from central Wisconsin into
central Iowa, which is expected to drift over the forecast area
during peak heating. Behind that is an ongoing MCS across
southeast South Dakota and a convectively-enhanced vorticity
center to its north, and the RAP solution brings that remnant MCV
toward the IL/WI border area by late day. In addition to these
two features for some marginal upper support and foci, the surface
convergence of a lake breeze will again be present in the lake
adjacent region of northeast Illinois and northwest Indiana.
Convergence along this is likely to be greater today thanks to
boundary layer west-southwest flow around 10 kt as seen on last
evening's 00Z DVN sounding. Also there may be a subtle outflow
left over near the WI/IL state line from last night's convection
in central Wisconsin.

Moisture has ever so gradually been increasing the past 24 hours,
and surface dew points early this morning are in the upper 60s to
lower 70s. Some mixing will almost surely happen again today
given commonalities to recent days that have observed lowering
afternoon dew points, as well as model solutions of today's
boundary layer. There still should be enough with the heating to
result in the cap being breached and any of the aforementioned
areas of focus to result in more towering cumulus, and given less
mid-level dry air, likely a scattering of convective cells.
Away from the impetus mechanisms, there will probably be limited
(<15 percent) coverage, but pinpointing that area or areas are
somewhat tough today. So have areawide 20-40 percent PoPs in the
forecast with the highest being generally along the lake breeze
and where the waves are expected to be during peak heating into
the early evening. With a higher source elevation of downdraft
(cloud bases) as well as steep low-level lapse rates, a few gusty
downdrafts in the region are probable, with outflows potentially
sparking additional convective cells. As is typical in such a
pattern, a quick one inch of rain under any of these cells is
in play this afternoon and early evening.

For temperatures today, the top of the mixed boundary layer is
about 1C warmer (19-20C) than yesterday, but more cumulus may
stunt the ability to warm above yesterday in many locations. Have
gone with the persistence forecast of 90-94 for inland locations,
with mid 80s lakeside as the lake breeze moves in by early
afternoon. With some mixing of dew points into the mid 60s likely,
peak heat index readings continue to fall in the 95-99 range.
Again below Heat Advisory criteria (105) by several degrees, but
will continue to note basic heat safety in messaging.

Any convection persisting into early to mid evening is most
favored north of I-80. The second mid-level weak impulse is likely
still to be drifting over the area through the rest of the evening
and overnight. Cannot rule out a few spotty showers or a couple
storms in that time, but coverage after 10-11 p.m. should be less
than 10 percent.

MTF

&&

.LONG TERM...
330 AM CDT

Wednesday through Monday...

Wednesday and Thursday may present a slightly different character
to the persistent heat we have had, as both days could experience
less mixing of dew points, resulting in heat index readings
possibly topping 100 degrees for a few hours. It also means a
non-zero chance to reach Heat Advisory level (heat index = 105+),
but still that's on the lower end of the solution spectrum.
Thunderstorm chances peak within the later Thursday afternoon
through Friday afternoon period. It is not the type of pattern
where we expect storms through that entire period nor an ideal
timing for an elevated severe threat, however a couple rounds of
storms are possible in that time. The weekend continues to favor
slightly cooler and also drier in terms of dew points, and as for
precipitation the more drier solution is favored. That's not
because we want a dry weekend (ha!), but due to the EC model
solution being more consistent than the GFS for this weekend and
with its 00Z solution is in fact completely dry.

For Wednesday, guidance continues consistent in building heights
back into the area. This should stunt much for convective
coverage and also enable surface temperatures to achieve 1-2
degrees warmer than today. The footprint of 90s is probably going
to be the highest we have seen so far in this warm stretch.
Confidence is not all that high on how far afternoon dew points
will mix out. If less mixing than forecast and dew points hang
around 70, heat indices will solidly enter the 100-105 range.

For Thursday-Friday, the influence of an upper low passing
eastward across the Canadian prairie provinces will be felt this
far south, with a southern extension of height falls and forcing
via short wave(s) expected. However, this and any cloud influence
are looking more likely not to arrive until later Thursday, thus
allowing for another hot and humid day. The story will be similar
to Wednesday, though for now have not gone as warm as Wednesday
because of the potential of increasing afternoon clouds. The
primary timing of focus continues to be Thursday night into Friday
morning. The 00Z EC is later than this, more so Friday, with a
slower short wave. Details will naturally have to be worked out in
time. Any severe threat may be dependent on if an MCS, likely not
a strong one though, can develop to our west and enter north
central Illinois Thursday night. Also a slower solution like the
EC could result in a few strong storms in the eastern CWA Friday.

Again have gone with more of an EC solution for the weekend, which
lowers the blend-provided PoPs some. Either way, the temperatures
and dew points look to be slightly less than they have been given
low-level northwesterly flow. A second and more of a true cold
front is possible Saturday night-Sunday. This may turn northerly
winds with enough speed to present some rip current risk for
Lake Michigan beaches on Sunday.

Beyond this current forecast, we are keeping an eye on the
potential for heat to return and potentially more substantially
during the mid to latter part of next week. The 00Z guidance
signal was a tad more muted with this than yesterday's 12Z.

MTF

&&

.AVIATION...
For the 18Z TAFs...

Deep convection is attempting to develop on various surface
boundaries across northern Illinois and northwest Indiana at TAF
issuance, primarily on a lake breeze in northwest Indiana and a
weak surface trough from north-central to west-central Illinois.
Isolated to widely scattered activity is expected to continue to
develop through the afternoon on these features. Confidence in TS
directly affecting a given terminal remains low enough to preclude
a TEMPO TS group in the TAF, but coverage should be high enough
that airspaces around the terminals minimally see some impacts.
While mid-level dry air entrainment will limit intensity of most
cells, a few could become deep enough to produce gusty downdrafts
of 20-30 knots immediately under and near the cell.

A low to mid-level wave moving southeast across southeast MN and
north-central IA is expected to force scattered convection through
this afternoon. If coverage become high enough to form larger
clusters of storms or any existing storms are maintained into the
evening, residual showers and outflow winds may affect the
Chicago- area terminals mid to late evening.

Otherwise, conditions should be relatively quiet through the
morning hours on Wednesday, with VRB winds 5 knots or less
(favoring the SE quadrant this evening and SW quadrant overnight
into Wednesday morning.) Enough capping should exist for ORD/MDW
on Wednesday afternoon to limit convective potential on a lake
breeze, but a widely isolated thunderstorm cannot be ruled out.

Kluber

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jul 7, 11:42 AM CST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1242 PM CDT Tue Jul 7 2020

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-081745-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1242 PM CDT Tue Jul 7 2020 /142 PM EDT Tue Jul 7 2020/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.

DISCUSSION...

Expect hot but not oppressively humid conditions inland of Lake
Michigan. Keep basic heat safety in mind.

Scattered thunderstorms are possible this afternoon through early
to mid evening. Locally heavy downpours are likely from any storms
that can develop and wind gusts of over 35 mph are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Limited Excessive Heat Risk.
Thursday...
  Elevated Thunderstorm Risk.
  Limited Flooding Risk.
  Limited Excessive Heat Risk.
Friday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.
Saturday...
 Limited Thunderstorm Risk.

DISCUSSION:

The continued heat primarily away from the Lake Michigan shore
will be accompanied by slightly more uncomfortable humidity
levels through Friday, especially Wednesday and Thursday.
Continue to demonstrate heat safety. Scattered thunderstorms will
also be possible Thursday and Friday with the highest chances
late Thursday and Thursday night.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

 Moving toward the east around 10 mph.

LMZ740>745-081745-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1242 PM CDT Tue Jul 7 2020

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thursday and Friday...
  Limited Thunderstorm Risk.

Kluber

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The Chicago radar (KLOT), 67 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lake

When
July 7, 12:00 PM CST
Where
Lake County, 2.59 mi NW of Winfield
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.430, -87.310

Two Pine trees were snapped 1 to 2 feet above their base.

Hail, Porter

When
July 7, 12:30 PM CST
Where
Porter County, 0.86 mi SE of Millcrest
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.510, -87.040

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904154, 904155.